Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 211, NWS Lubbock, TX

August 30, 2004Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 30, 2004, 3:40 PM CDT for Garza County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 3:40 PM CDT (20:40 UTC)
Expired
Aug 30, 2004, 4:30 PM CDT
In force
50 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Garza County, TX

The radar

The Lubbock radar (KLBB), 85 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 302040
SVRLBB
TXC169-302130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARZA COUNTY IN NORTHWEST TEXAS

* UNTIL 430 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JUSTICEBURG...OR 15 MILES SOUTHEAST OF POST.
  THIS STORM WAS NEARLY STATIONARY.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LAKE ALAN HENRY
  AND JUSTICEBURG.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3296 10142 3297 10105 3317 10105 3311 10142

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:15 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 30, 3:15 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
315 PM CDT MON AUG 30 2004

.SHORT TERM...
MOIST AND VERY UNSTABLE ATMOSPHERE THIS AFTERNOON HAS COMBINED WITH
SOME UPPER SUPPORT AND A SOUTHWEST MOVING OUTFLOW BOUNDARY TO
PRODUCE WIDESPREAD THUNDERSTORM ACTIVITY OVER THE AREA. HAVE
RECEIVED NUMEROUS REPORTS OF NICKEL SIZE HAIL OR LARGER WITH MANY OF
THE STORMS. SEE NO REASON THAT THIS CONVECTION WILL NOT PERSIST WELL
INTO THE EVENING...WITH SOME LOCALLY HEAVY RAINFALL RATES...
APPROACHING 2 INCHES PER HOUR...GIVEN THE SLOW MOVEMENT OF CELLS.

UPPER LEVEL WEAKNESS INDICATED AGAIN ON TUESDAY...BUT TREND IS TO
DRY THE EASTERN AREAS WITH LOW LEVEL EASTERLY FLOW PERSISTING.
THUNDERSTORMS SHOULD BE MORE CONCENTRATED NEAR THE NEW MEXICO
BORDER...AND WILL UP POPS SOME THERE. WEAK UPPER FLOW WILL RESULT IN
SLOW MOVING STORMS AGAIN TOMORROW WITH LOCALLY HEAVY RAIN THREAT.

.LONG TERM...
CURRENT FORECAST IN GOOD SHAPE AND HAVE ONLY MADE MINOR TWEAKS TO
IT. MODELS INDICATED UPPER LEVEL HIGH OVER THE WESTERN U.S. AND
SEVERAL DISTURBANCES TO ROTATE AROUND THE PERIPHERY OF THE
HIGH...AND THIS TO OCCASIONALLY CAUSE THE RIDGE TO BUCKLE A LITTLE.
WILL CONTINUE WITH LOW ORDER POPS AND AGREE WITH PREVIOUS
SHIFT...BEST TO DEAL WITH POPS DAILY. LONG RANGE MODELS INDICATING A
COLD FRONT TO MOVE INTO THE FA MONDAY NIGHT/TUESDAY AS 1028 MB HIGH
PUSHES SOUTHWARD OUT OF CANADA.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       59  84  60  84 /  60  40  40  10
TULIA        61  85  63  85 /  60  30  30   0
PLAINVIEW    61  85  63  85 /  60  30  30   0
LEVELLAND    63  83  61  85 /  60  40  40   0
LUBBOCK      63  85  62  86 /  60  30  30   0
BROWNFIELD   63  84  62  86 /  60  30  30   0
CHILDRESS    65  88  64  90 /  60  30  30   0
SPUR         64  88  64  88 /  60  30  30   0
ASPERMONT    65  88  65  90 /  60  30  30   0
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

06/11
Hazardous weather outlook, Aug 30, 6:00 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT MON AUG 30 2004

TXZ021>044-301800-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND
TONIGHT. WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE
LIMITS...THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL AND GUSTY WINDS. BRIEF PERIODS OF LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH SOME OF THE THUNDERSTORMS AS WELL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 30, 3:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
305 PM CDT MON AUG 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             10 SW SILVERTON         34.37N 101.43W
08/30/2004  1.75 INCH        BRISCOE            TX   PUBLIC

&&

69
Local storm report, Aug 30, 3:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT MON AUG 30 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             7 NW LOCKNEY            34.19N 101.53W
08/30/2004  0.75 INCH        FLOYD              TX   PUBLIC

&&

69

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 1:00 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle60 min
Aug 30, 2:05 PM CDTSevere Thunderstorm WarningLUBCottle40 min
Aug 30, 2:05 PM CDTSevere Thunderstorm WarningLUBBriscoe55 min
Aug 30, 2:17 PM CDTSevere Thunderstorm WarningLUBMotley58 min
Aug 30, 2:22 PM CDTSevere Thunderstorm WarningLUBFloyd, Garza53 min
Aug 30, 3:02 PM CDTSevere Thunderstorm WarningLUBHale58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.